Do antidepressants cause postural hypotension by blocking cardiovascular reflexes?

Eur J Clin Pharmacol. 1987;31(6):647-53. doi: 10.1007/BF00541290.

Abstract

Postural changes in blood pressure, respiratory sinus arrhythmia, the heart rate response to Valsalva's manoeuvre and to standing, and the blood pressure and heart rate responses to isometric exercise have been measured in seven young women taking antidepressant medication and compared with seven controls. Among the patients there was a significant rank order correlation between the degree of postural hypotension and the daily dose of antidepressant medication. There was a significant impairment among the patients of all cardiovascular reflex responses measured, suggesting both cholinergic and adrenergic blockade. These results suggest that postural hypotension associated with antidepressant medication is caused in large part by a failure of reflex peripheral vasoconstriction.

MeSH terms

  • Antidepressive Agents / adverse effects*
  • Arrhythmias, Cardiac / chemically induced
  • Blood Pressure / drug effects
  • Female
  • Heart Rate / drug effects
  • Humans
  • Hypotension, Orthostatic / chemically induced*
  • Isometric Contraction
  • Reflex / drug effects*
  • Valsalva Maneuver

Substances

  • Antidepressive Agents